Alabama, 2007

Drought in Alabama, May 22 to 31, 2007

May 22 to 31, 2007 · NWS BMX · 11 events in 11 counties and zones

The severe (D2) drought conditions that developed in the north half of Alabama earlier in the Spring began to spread south. By the end of May, severe drought conditions had spread as far south as Selma, Montgomery, Tuskegee, and Phenix City.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

The severe (D2) drought conditions that developed in the north half of Alabama earlier in the Spring began to spread south. By the end of May, severe drought conditions had spread as far south as Selma, Montgomery, Tuskegee, and Phenix City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 22, 5:37 AM CST, 23 minutes earlier.

Area forecast discussion, May 22, 5:37 AM CST, 23 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
637 AM CDT TUE MAY 22 2007

.UPDATE...AVIATION DISCUSSION HAS BEEN UPDATED.

&&

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT.

OVERALL CONUS SYNOPTIC PATTERN BECOMES LESS AMPLIFIED THROUGH THE
PERIOD...BUT CENTRAL ALABAMA IS STUCK BETWEEN THE SOUTHERN BRANCH JET
IN THE CENTRAL GULF AND RATHER ACTIVE NORTHERN JET OVER THE NORTHERN
TIER OF STATES. SHORT TERM MODELS IN GOOD AGREEMENT WITH THE
EVOLUTION ON THE 00Z RUN AND DO SHOW CONSISTENCY. SLOW MOVING UPPER
LEVEL LOW OVER IDAHO THIS MORNING WILL EVENTUALLY LIFT NORTHWARD BY
LATE WEDNESDAY WHILE TROUGH OVER THE ATLANTIC DIGS SOUTHWARD. THIS
CHAIN OF EVENTS WILL ALLOW THE UPPER RIDGE TO BUILD AND RE-ESTABLISH
ITSELF OVER CENTRAL ALABAMA THROUGH THE PERIOD.

RATHER BROAD WEAK SURFACE HIGH PRESSURE EAST OF THE MISSISSIPPI
RIVER WILL GET A RE-ENFORCING AIRMASS OUT OF THE CANADIAN
MARITIMES. THIS WILL STRENGTHEN THE SURFACE RIDGE ALONG THE MID
ATLANTIC AND DOMINATE CENTRAL ALABAMA WEATHER THROUGH MUCH OF THE
PERIOD.

00Z RAOBS INDICATE A VERY DRY ATMOSPHERE WITH PRECIPITABLE WATER
AROUND 0.50 INCHES. THIS VALUE CLIMBS A BIT THROUGH THE PERIOD
RANGING BETWEEN 0.70 AND 1.10 INCHES AT TIMES BUT MEAN RELATIVE
HUMIDITY VALUES GENERALLY REMAIN BELOW 50 PERCENT. UNFORTUNATELY...
SEE NO NEED TO MENTION THAT LIQUID STUFF THAT FALLS FROM CLOUDS.

REMAINING AT OR JUST ABOVE THE MAV MOS FOR HIGHS HAS BEEN REASONABLE
THE PAST FEW DAYS...ADDING A DEGREE OR TWO HERE AND THERE. WILL
GENERALLY KEEP THAT TREND FOR THE SHORT TERM. HIGHS MAY DIP A FEW
DEGREES COOLER WEDNESDAY THROUGH FRIDAY DUE TO SOME CLOUDS/LOWER
850MB TEMPS/SLIGHTLY LOWER THICKNESSES...BUT HIGHS STILL GENERALLY
ABOVE NORMAL. LOWS WILL CONTINUE TO SHOW SOME LOCAL VARIABILITY BUT
WILL TREND TOWARD A BIT WARMER DUE TO INCREASED WINDS IN THE MIXED
LAYER AND A SOUTHERLY COMPONENT FROM TIME TO TIME.

75/LINHARES

.LONG TERM...SATURDAY THROUGH MONDAY.

THE DROUGHT WOES CONTINUE THROUGH THE EXTENDED PORTION OF THE
FORECAST. HIGH PRESSURE WILL REMAIN IN PLACE ACROSS THE FORECAST
AREA. TEMPERATURES WILL BE ABOUT 4 TO 5 DEGREES ABOVE NORMAL DURING
THE PERIOD. ACTUALLY WENT WITH THE HIGH MEMBER OF THE ENSEMBLE. WITH
THE LACK OF MOISTURE AND CLOUDS...TEMPERATURES WILL HAVE NO PROBLEM
CLIMBING A DEGREE OR TWO WARMER THAN MOS.

SOME RAIN COULD BE ON THE WAY LATE MONDAY INTO TUESDAY. HOWEVER...
CONFIDENCE OF THIS HAPPENING IS VERY LOW AT THIS TIME. LONG RANGE
MODELS CONTINUE TO SHOW A WEAK COLD FRONT APPROACHING THE AREA ON
DAYS 7 TO 8...BUT ON EVERY RUN...IT KEEPS DELAYING IT. ADDED 20
POP FOR NOW.

10

&&

.AVIATION...12Z TAF DISCUSSION.

FOG WILL QUICKLY DISSIPATE THIS MORNING ACROSS TCL AND ANB. WINDS
WILL PICK UP SOME TODAY ACROSS ALL SITES. THEY WILL AVERAGE NEAR 10
KNOTS. THEY ARE EXPECTED TO BECOME NEAR CALM AFTER SUNSET.
OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGH THE REST OF THE
PERIOD.

10

&&

.FIRE WEATHER...

ATMOSPHERIC CONDITIONS WILL BE QUITE DRY THIS AFTERNOON. MODEL
SOUNDINGS INDICATE THAT DEEP MIXING WILL DROP THE SURFACE DEW POINTS
FARTHER THAN ORIGINALLY FORECAST. THEREFORE...AFTERNOON RELATIVE
HUMIDITY VALUES WILL DROP INTO THE 20 TO 30 PERCENT RANGE. WINDS
THROUGH THE MIXED LAYER WILL BE JUST HIGH ENOUGH TO ALLOW THE 20
FOOT WINDS TO REACH 10 MPH FROM TIME TO TIME...MAINLY FROM LATE
MORNING THROUGH THE AFTERNOON. A RED FLAG WARNING HAS BEEN HOISTED
FOR THE AFTERNOON HOURS. BURNING MAY BECOME HAZARDOUS AND IS
DISCOURAGED THIS AFTERNOON.

A FIRE ALERT IS IN EFFECT FOR ALL OF CENTRAL ALABAMA...THEREFORE THE
KBDI CRITERIA IS NOT USED FOR DETERMINATION OF RED FLAG CONDITIONS.
EVEN SO...KBDI VALUES ARE GENERALLY ABOVE 500 AT ALL CENTRAL
ALABAMA LOCATIONS.

75/LINHARES

&&

.CLIMATE...

NO APPRECIABLE RAIN CHANCES ARE IN THE FORECAST FOR THE NEXT 7 DAYS.
MANY LOCATIONS HAVE RECEIVED LESS THAN ONE INCH FOR THE MONTH OF
MAY SO FAR...ALTHOUGH AMOUNTS VARY WIDELY. IF NO SIGNIFICANT
RAINFALL IS RECEIVED BEFORE THE END OF THE MONTH...ALL CLIMATE
REPORTING STATIONS IN CENTRAL ALABAMA WOULD BE IN THE TOP 5 DRIEST
MAYS OF ALL TIME. THIS DOES NOT BODE WELL FOR THE AREA...AS MOST
LOCATIONS HAVE BEEN CARRYING LARGE DEFICITS THE PAST SEVERAL MONTHS.

75/LINHARES

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING ALL OF CENTRAL ALABAMA UNTIL 5 PM.

&&
Hazardous weather outlook, May 22, 5:30 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 AM CDT TUE MAY 22 2007

ALZ011>015-017>050-231130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
630 AM CDT TUE MAY 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

AFTERNOON RELATIVE HUMIDITY VALUES BETWEEN 20 AND 30 PERCENT...DRY
SOIL ...AND BREEZY SOUTHEAST WINDS WILL CREATE A HIGH FIRE DANGER. A
RED FLAG WARNING HAS BEEN ISSUED FOR THE ENTIRE FORECAST AREA AS
A RESULT VALID THROUGH 5 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DRY CONDITIONS ARE ONCE AGAIN EXPECTED WEDNESDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Coosa

When
May 22, 6:00 AM CST to May 31, 11:59 PM CST
Where
Coosa forecast zone
Reported by
Other Federal Agency
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

Drought, Tallapoosa

When
May 22, 6:00 AM CST to May 31, 11:59 PM CST
Where
Tallapoosa forecast zone
Reported by
Other Federal Agency
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Drought, Chambers

When
May 22, 6:00 AM CST to May 31, 11:59 PM CST
Where
Chambers forecast zone
Reported by
Other Federal Agency
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Drought, Dallas

When
May 22, 6:00 AM CST to May 31, 11:59 PM CST
Where
Dallas forecast zone
Reported by
Other Federal Agency
Coordinates
32.326, -87.106 (the zone’s center; the record gives no point)

Drought, Autauga

When
May 22, 6:00 AM CST to May 31, 11:59 PM CST
Where
Autauga forecast zone
Reported by
Other Federal Agency
Coordinates
32.535, -86.643 (the zone’s center; the record gives no point)

Drought, Lowndes

When
May 22, 6:00 AM CST to May 31, 11:59 PM CST
Where
Lowndes forecast zone
Reported by
Other Federal Agency
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

Drought, Elmore

When
May 22, 6:00 AM CST to May 31, 11:59 PM CST
Where
Elmore forecast zone
Reported by
Other Federal Agency
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Drought, Montgomery

When
May 22, 6:00 AM CST to May 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Other Federal Agency
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Drought, Macon

When
May 22, 6:00 AM CST to May 31, 11:59 PM CST
Where
Macon forecast zone
Reported by
Other Federal Agency
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Drought, Lee

When
May 22, 6:00 AM CST to May 31, 11:59 PM CST
Where
Lee forecast zone
Reported by
Other Federal Agency
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Drought, Russell

When
May 22, 6:00 AM CST to May 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
Other Federal Agency
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36328, 36329, 36330, 36331, 36332, 36333, 36334, 36336, 36337, 36338, 36339.